Common brand name: Cleocin.
Dental uses: Clindamycin is a broad-spectrum antibiotic, particularly effective against certain types of bacteria. It has three main uses in dentistry.
First, it is used in patients who are at risk of developing bacterial endocarditis, a serious and potentially fatal heart infection, following dental procedures likely to induce mucosal or gingival bleeding. Such procedures include dental extractions, periodontal surgery, professional cleanings, orthodontic band (not bracket) placement and some other procedures. Patients considered at risk are those with prosthetic heart valves, those with mitral valve prolapse with valvular regurgitation (a heart murmur with leaky valves) and those who previously contracted endocarditis, in addition to people with some other cardiac conditions.
Second, clindamycin is used to prevent joint infections in certain patients with prosthetic joints of the hip, knee and elbow.
Third, it is prescribed for patients with dental abscesses in bone and soft tissue that don’t respond adequately to penicillin VK or erythromycin-type drugs. It is a popular drug among oral surgeons and endodontists for chronic infections in bone.
Dosages for dental purposes: For patients at risk for endocarditis or joint infection, the recommended dose is 600 mg (two 300-mg tablets) one hour before a dental procedure likely to cause bleeding. Patients generally tolerate the one-dose regimen well.
Concerns and possible side effects: Diarrhea and abdominal pain are more common with clindamycin than penicillin VK. A severe form of bloody, mucus-filled diarrhea, known as pseudomembranous colitis, occasionally occurs during or several weeks after clindamycin therapy or therapy with other antibiotics. It is caused by an overgrowth of a clindamycin-resistant bacterium, Clostridium dificile, in the intestinal tract. This type of diarrhea requires hospitalization and antibiotic treatment (usually with metronidazole or vancomycin). This event, while relatively uncommon with the dental use of clindamycin, occurs more frequently in the elderly and in those patients with a previous history of colitis.
Patients who experience diarrhea during or up to several weeks after clindamycin therapy should immediately contact their dentist or physician.